Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Salt Lake City, UT

June 8, 2006Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 8, 2006, 2:20 PM MDT for Kane County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2006, 2:20 PM MDT (20:20 UTC)
Expired
Jun 8, 2006, 2:45 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 106 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 082020
SVRSLC
UTC025-082045-
/O.NEW.KSLC.SV.W.0007.060608T2020Z-060608T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MDT THU JUN 8 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 245 PM MDT.

* AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL KANE COUNTY...OR ABOUT 38
  MILES EAST OF KANAB...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN KANE COUNTY AROUND 230 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH ESPECIALLY ALONG 
US-89...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 3702 11200 3693 11180 3721 11156 3733 11181

$$

HALL
1 follow-up statement
000 
WWUS55 KSLC 082047
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT THU JUN 8 2006

UTC025-082055-
/O.EXP.KSLC.SV.W.0007.000000T0000Z-060608T2045Z/
KANE UT-
245 PM MDT THU JUN 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KANE COUNTY
EXPIRES AT 245 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS DECREASED IN 
INTENSITY AND IS NO LONGER SEVERE.  THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3702 11200 3693 11180 3721 11156 3733 11181

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:30 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 8, 12:30 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1230 PM MDT THU JUN 8 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BE OVER THE AREA THROUGH
FRIDAY. A WEAKENING COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND THEN SWEEP THROUGH FRIDAY NIGHT.

&&

.DISCUSSION...LEADING EDGE OF THE PACIFIC TROUGH IS PUSHING INTO
CENTRAL NEVADA. THIS IS THE BEGINNING OF SIGNIFICANT DRYING ALOFT
FROM THE WEST. NOCTURNAL ELEVATED CONVECTION WAS ACTIVE OVERNIGHT IN
SOUTHWEST UTAH WHERE 2 WELL DEFINED VORT MAXES LIFTING UP FROM THE
SOUTH. SOME ACTIVITY CONTINUES AND IS MOVING OVER THE WESTERN
DESERTS AND SOUTHWEST UTAH THOUGH CIRCULATIONS ARE BEING SHEARED
APART AND WEAKENING WITH A SPEED MAX ALOFT MOVING THROUGH UTAH THIS
MORNING. HOWEVER WATER VAPOR LOOPS SUPPORT THIS CONVECTION
CONTINUING THIS MORING AS IT LIFTS NORTH. MEAN FLOW ALOFT IS VEERING
FROM THE SOUTH AND WILL CONTINUE TO TURN SOUTHWEST TODAY. WITH
MOISTURE AND INSTABILITY IN PLACE DESPITE SIGNIFICANT LOW LEVEL
COOLING OVERNIGHT (10C DOWN FROM 17C AT 700MB)...THERE SHOULD BE
ACTIVE AREAS OF THUNDERSTORMS TODAY IN THE SOUTH WHERE DISTURBANCES
WILL AID THE TERRAIN DESTABILIZATION AND IN THE NORTHWEST REGION
WITH THE APPROACHING SHORT WAVE TROUGH AND WEAK SHALLOW LOW LEVEL
BOUNDARY THIS AFTERNOON.

DRY MICROBURSTS THREAT REMAINS TODAY. BEST DEEP SHEAR OCCURS THIS
MORNING WITH THE 200MB JET SHIFTING EAST. BEST 850 TO 500 MB SHEAR
WILL BE IN THE NORTHWEST PART OF THE STATE THIS AFTERNOON AHEAD OF
THE SHORT WAVE TROUGH THAT PUSHES THE WEAK LOW LEVEL FRONT OR
OUTFLOW BOUNDARY INTO THE NORTHWEST PART OF UTAH. THIS COINCIDES
WITH THE LARGEST SURFACE BASED OR MEAN LAYER CAPE VALUES IN
NORTHWEST UTAH...THUS CONVECTION SHOULD BE ORGANIZED WITH TIME.
ISOLATED STRONG CELLS ALSO POSSIBLE IN PARTS OF SOUTHERN AND EASTERN
UTAH TODAY AS THEY GET SUPPORT FROM THE UPPER TROUGH APPROACHING.

MAIN PACIFIC TROUGH IS SPINNING OVER THE PACIFIC NORTHWEST AND
MOVING SLOWLY EAST. THIS WILL EJECT ANOTHER WAVE ACROSS NORTHERN
NEVADA AND INTO NORTHWEST UTAH LATE NIGHT. THUS EXPECT SIGNIFICANT
NOCTURNAL THUNDERSTORMS CONTINUE OVERNIGHT AND INTO FRIDAY MORNING
OVER THE NORTHWEST...AND AFFECTING THE WASATCH FRONT. SOME DRYING
WORKS INTO SOUTHERN UTAH ON FRIDAY BUT NOT ENOUGH TO END WIDELY
SCATTERED THUNDERSTORMS. WARMING IS FORECAST OVER UTAH ON FRIDAY AS
WELL AS THE MAIN PACIFIC TROUGH BOOSTS 700 MB TEMPS BACK TO 12-14C
OVER THE REGION. ORGANIZED CONVECTION WILL AGAIN MOVE ACROSS
NORTHERN AREAS FRIDAY AFTERNOON AND FRIDAY EVENING ASSOCIATED WITH
THE UPPER TROUGH AND LOW LEVEL BOUNDARY INTERACTING WITH THE
MOISTURE AND INSTABILITY IN PLACE. LOCALLY HEAVY RAIN AND STRONG
CELLS WITH THIS COMPLEX.

SIGNIFICANT DRYING OCCURS ON SATURDAY WITH THE TROUGH SHIFTING TO
THE NORTHEAST. LOW TO MID LEVEL BOUNDARY GETS LEFT OVER CENTRAL UTAH
WHICH MAY ALLOW ISOLATED CONVECTION TO REDEVELOP IN THE AFTERNOON
OTHERWISE A DRY DAY WITH NEAR 8C 700 MB TEMPS IN THE NORTH TO 14C IN
THE SOUTH. UPPER RIDGE BUILDS BACK OVER UTAH ON SUNDAY WITH
SOUTHERLY FLOW AND WARMING.

&&

.AVIATION...REMAINING OUTFLOW BOUNDARY HAS MOVED OVER KSLC WITHIN
THE LAST HOUR AND HAS KICKED UP WINDS A LITTLE STRONGER THAN
PREVIOUSLY EXPECTED. WINDS WILL REMAIN 15 TO 25 MPH WITH GUSTS TO 30
TO 35 MPH THROUGH 2000Z...AND THEN ARE EXPECTED TO DECREASE AS
CLOUDINESS INCREASES. THUNDERSTORMS ARE BEGINNING TO FIRE ALONG THE
OUTFLOW BOUNDARY TO THE NORTH OF KSLC AND HAVE 10% CHANCE OF
SHIFTING WINDS TO THE NORTH THROUGH 1930Z. BEST CHANCE FOR
THUNDERSTORMS AT KSLC APPEARS TO BE BETWEEN 23Z AND 02Z LATE THIS
AFTERNOON AND EARLY THIS EVENING. IN GENERAL...OUTFLOW WINDS FROM
THUNDERSTORMS SHOULD REMAIN FROM THE SOUTHWEST.

&&

.FIRE WEATHER...RELATIVE HUMIDITY HAS INCREASED GREATLY IN THE LAST
24 HOURS. RH IN THE DESERT AREAS IF SOUTHERN UTAH IS THE HIGHEST IT
HAS BEEN IN WEEKS. WET THUNDERSTORMS WILL TRACK FROM SOUTH TO NORTH
ACROSS THE ENTIRE AREA TODAY. BREEZY AND DRIER CONDITIONS RETURN
BEGINNING FRIDAY AFTERNOON.

&&

.HYDROLOGY...FIRST SOUTHERN UTAH FLASH FLOOD POTENTIAL PRODUCT FOR
2006 HAS BEEN ISSUED WITH A MODERATE POTENTIAL TODAY FOR SOUTHWEST
UTAH.

&&

NOTE: KMTX DOWN THIS MORNING FOR ORDA UPGRADES.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TARDY
AVIATION...HALL
FIRE WEATHER...BRENCHLEY
Hazardous weather outlook, Jun 8, 7:40 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
740 AM MDT THU JUN 8 2006

UTZ001>021-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
740 AM MDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

A MOIST AIRMASS OVER THE OUTLOOK AREA WILL LEAD TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TODAY. LOCAL HEAVY RAIN AND SMALL HAIL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE POSSIBLE OVER NORTHERN UTAH FRIDAY
AFTERNOON AND FRIDAY NIGHT. THE AIRMASS WILL THEN DRY WITH WARMING
TEMPERATURES OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:40 PM MDTRed Flag WarningSLC30 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.